Minnesota, 2004

Winter Weather in Minnesota, February 1 to 2, 2004

February 1 to 2, 2004 · NWS FSD · 6 events in 6 counties and zones

Snowfall of 3 to 6 inches, along with the drifting of the new and previously existing snowpack, caused travel delays. Some schools cancelled or delayed classes and athletic events.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 6 inches, along with the drifting of the new and previously existing snowpack, caused travel delays. Some schools cancelled or delayed classes and athletic events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 1, 8:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 1, 8:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 AM CST SUN FEB 1 2004

.DISCUSSION...

MADE A QUICK UPDATE TO ZONES TO CONTINUE EXTEND WINTER WEATHER
ADVISORY UNTIL 1 PM. BASED ON REGIONAL MOSIACS LOOKS LIKE LIGHT SNOW
SHOULD CONTINUE THROUGH THE AFTERNOON. ALTHOUGH NOT EXPECTING A LOT
OF ADDITIONAL ACCUMULATION...FEEL THAT CONDTIONS STILL WARRANT AN
ADVISORY A LITTLE LONGER. WILL RE EVALUTAE 12Z MODEL RUNS AND SEE IF
ANY OTHER UPDATES MAY BE NEEDED AROUND NOON.

&&
.PREV DISCUSSION...
WATER VAPOR LOOP SHOWING VERY ACTIVE PATTERN WITH NICE WAVE OVER TX
PANHANDLE BEGINNING TO ROTATE NORTH. ADDITIONAL ENERGY STREAMING
INTO NW U.S. COAST...WHICH WILL HAVE AN IMPACT ON WEATHER LATER
TONIGHT. ALSO NOTED A LARGE UPPER VORTEX PARKED OVER SOUTHERN
CANADA...WHICH LOOKS TO KEEP THINGS INTERESTING FOR THE NEXT SEVERAL
DAYS.

MAIN CONCERNS TODAY WILL BE SNOW THIS MORNING...THEN EXPECTED
REDEVELOPMENT LATE THIS AFTERNOON...CONTINUING INTO MONDAY. A LITTLE
CONCERNED ABOUT SOME FREEZING DRIZZLE IN FAR SOUTHEAST CWA WITH OAX
RADAR SHOWING BROAD AREA LIFTING NORTH COUPLED WITH AN EXCELLENT 00Z
FREEZING DRIZZLE SOUNDING. WILL CONTINUE TO MONITOR AND MAY NEED
SOME ADDITIONAL HEADLINES FOR THIS.

CURRENT BAND OF SNOW CONTINUES TO SHIFT NORTH AND EXPECT THIS TREND
TO CONTINUE. 700MB PROFILER DATA SHOWS NICE FRONTOGENESIS ACROSS SD
WITH NW WIND AT MRR AND A LIGHT SE WIND AT NLG. PROFILER DATA LENDS
CREEDENCE TO LATEST ETA RUN WHICH SEEMS TO HAVE A BETTER HANDLE AT
THIS LEVEL...AND FORCING AT THIS LEVEL ALSO A LITTLE FARTHER NORTH
AND WEST THAN OTHER MODELS...ALTHOUGH MODELS IN GENERAL AGREEMENT
FOR SE CWA GETTING HIT. EXCELLENT RIGHT REAR QUAD OF UPPER JET GOING
ON NOW...WHICH SHOULD AID REDEVELOPMENT LATE THIS AFTERNOON AS MAIN
UPPER WAVE OVER TX PANHANDLE MAKES A MOVE NORTH. LOOKS LIKE THE
700-750MB FRONTO FORCING WILL BE ACTIVE TONIGHT AS UPPER WAVE AND
JET DYNAMICS WORK ON THE FRONT IN THIS AREA. THIS SUPPORTED BY
ISENTROPIC UPGLIDE AND SATURATION AT THESE LEVELS AS WELL. RIGHT
NOW...PLANNING ON HAVING BACK EDGE OF MEASURABLE SNOW FROM ABOUT YKN
TO FSD TO MML. BY MONDAY AFTERNOON...WILL BE LOOKING FOR ABOUT AN
INCH OR TWO ON THIS BACK EDGE...TO AROUND 6 INCHES FROM ABOUT IDA
GROVE TO SPW. HEAVIEST SNOW SHOULD FALL LATE SUNDAY NIGHT INTO
MONDAY AFTERNOON. SO...WILL ISSUE A WARNING FOR FAR SOUTHEAST
COUNTIES FOR THIS SNOW. WILL GO WITH AN ADVISORY ON THE NORTHWEST
SIDE OF WARNING FROM ABOUT SUX TO MWM.

A LITTLE FARTHER OUT...WEDNESDAY COULD PROVE TO BE
INTERSTING...ESPECIALLY ACROSS SOUTHERN CWA. VORTEX CURRENLY OVER
SOUTHERN CANADA SHIFTS EAST ON STRONG UPPER LEVEL JET MAX...AS A NEW
SOUTHERN STREAM WAVE MOVES INTO CENTRAL AND SOUTHERN PLAINS...WITH
SOME HINT OF BECOMING NEGATIVELY TILTED AND SHIFTING NORTH. SHOULD
BE A BIG BATTLE FOUGHT THIS TIME HOWEVER AS DRY AIR DROPS SOUTH
BEHIND EXITING NORTHERN STREAM JET MAX AND MORE MOIST AIR TO THE
SOUTH COULD END UP GETTING SQUEEZED OUT JUST SOUTH OF AREA. LATEST
GFS A LITTLE DRIER AND MORE BULLISH IN BRINGING DRY AIR SOUTH INTO
CWA. WILL MAINTAIN POPS ON WED...MAINLY SOUTHERN CWA.

&&

.FSD...WATCHES/WARNING/ADVISORIES
IA...WINTER STORM WARNING TONIGHT AND MONDAY FOR Z014-021-022-031-032
     WINTER WEATHER ADVISORY THROUGH 1 PM FOR IAZ001>003-012
     WINTER WEATHER ADVISORY TONIGHT AND MONDAY FOR
     IAZ003-012-013-020
MN...WINTER WEATHER ADVISORY THIS MORNING FOR MNZ080-081-089-090-098
NE...WINTER WEATHER ADVISORY THROUGH 1 PM FOR NEZ013.
     WINTER WEATHER ADVISORY TONIGHT AND MONDAY FOR NEZ014
SD...WINTER WEATHER ADVISORY THROUGH 1 PM FOR SDZ062-066-067-069>071

&&

JRM
Hazardous weather outlook, Feb 1, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0500 AM CST SUN FEB 01 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A STRONG UPPER LEVEL STORM SYSTEM WILL ROTATE NORTH FROM THE
SOUTHERN PLAINS TODAY...INTO THE GREAT LAKES REGION BY MONDAY.
THIS WILL SPREAD AN AREA OF SNOW ACROSS NEBRASKA AND IOWA...INTO
MINNESOTA TONIGHT INTO MONDAY. TOTAL SNOWFALL AMOUNTS THROUGH
MONDAY AFTERNOON SOUTH OF A SIOUX CITY TO SPENCER LINE WILL RANGE
FROM ABOUT 5 TO 8 INCHES...WITH 3 TO 5 INCHES FROM ELK POINT TO
WINDOM. AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON NORTH AND WEST OF
THIS AREA AROUND INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Cottonwood

When
February 1, 12:00 PM CST to February 2, 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 1, 12:00 PM CST to February 2, 12:00 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winter Weather, Murray

When
February 1, 12:00 PM CST to February 2, 12:00 PM CST
Where
Murray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winter Weather, Nobles

When
February 1, 12:00 PM CST to February 2, 12:00 PM CST
Where
Nobles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winter Weather, Pipestone

When
February 1, 12:00 PM CST to February 2, 12:00 PM CST
Where
Pipestone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
February 1, 12:00 PM CST to February 2, 12:00 PM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386161, 5386162, 5386163, 5386164, 5386165, 5386166.